MAUDE Adverse Event Report: US SURGICAL PUERTO RICO PREMIUM PLUS CEEA; STAPLE, IMPLANTABLE

US SURGICAL PUERTO RICO PREMIUM PLUS CEEA; STAPLE, IMPLANTABLE
Model Number 111989
Medical Device Problem Codes Detachment of Device or Device Component (2907); Mechanics Altered (2984); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure to Anastomose (1028); Abdominal Pain (1685); Abscess (1690); Adhesion(s) (1695); Anemia (1706); Aspiration/Inhalation (1725); Cellulitis (1768); Purulent Discharge (1812); Emotional Changes (1831); Erythema (1840); Flatus (1865); Inflammation (1932); Muscle Weakness/Atrophy (1967); Nausea (1970); Necrosis (1971); Pain (1994); Pneumonia (2011); Renal Failure (2041); Scar Tissue (2060); Urinary Retention (2119); Vomiting (2144); Electrolyte Imbalance (2196); Hypovolemia (2243); Anxiety (2328); Distress (2329); Discomfort (2330); Impaired Healing (2378); Obstruction/Occlusion (2422); Prolapse (2475); Sleep Dysfunction (2517); Ascites (2596); Abdominal Distention (2601); Fluid Discharge (2686); Constipation (3274); Unspecified Mental, Emotional or Behavioural Problem (4430); Hyponatremia (4494); Blister (4537); Unspecified Tissue Injury (4559); Swelling/ Edema (4577); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 08/25/2021
Type of Reportable Event Serious Injury
Event or Problem Description
The patient¿s attorney alleged a deficiency against the device.The product was used for therapeutic treatment of a polyp by performing an anastomosis.It was reported that during use, the patient experienced the anvil detached from the stapler and remained in patient after abdomen was closed, anastomosis leaking air bubbles, defective device, loss of enjoyment of life, mental anguish, pain and suffering, and emotional distress.Post-operative patient treatment included x-ray to locate anvil, abdomen re-opened to examine anastomosis, doctor was unable to create new anastomosis so a loop ileostomy was created, and a drainable pouch placed for stool.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The patient¿s attorney alleged a deficiency against the device.The product was used for therapeutic treatment of a hemorrhaging polyp by performing an anastomosis.After a failed first attempt at anastomosis our product was used and the anvil was detached and placed in the sigmoid colon, the other end of the stapler was then opened and the anvil was placed into the stapler it was then closed and fired.The stapler was removed and a leak test was performed with air and saline both of which showed a leak in the staple line.The staple line was then over-sewn with sutures, retested and showed no leaks so the abdomen was closed.It then was reported that the anvil was no longer on the stapler, after an x-ray confirming that the anvil was still in the patient a rigid sigmoidoscopy wasused the anvil was identified and removed through the anus.After reopening the patient finding the staple line leak and attempting anastomoses a third time the doctor was unsuccessful and a loop ileostomy was created with a drainable pouch placed for stool.It was reported that after use, the patient experienced loss of enjoyment of life, mental anguish, pain, suffering, emotional distress, pneumoperitoneum, labs abnormal for hemoglobin; hematocrit; platelets; calcium; albumin; protein; creatinine; lithium; bun; magnesium; folate, gaseous distention, ileus, small bowel obstruction, left basilar airspace disease, atelectasis, aspiration, pneumonia, fluid collection, abscess, scarring, inflammation, abdominal pain, gas, abdominal distention, nausea, emesis, serosanguineous <(>&<)> seropurulent drainage from wound, wound pain, erythema, anemia, hypoalbuminemia, hyponatremia, anxiety, necrotic fat draining, lithium toxicity, acute renal failure, urinary retention, hypovolemic, hypomagnesemia, folate deficiency anemia, adjustment disorder with mixed emotions, weakness, severe anastomotic stricture of colorectal region, abdominal wall cellulitis, stoma pain, tenderness, swelling, blood blister, foul smelling dark purulent fluid, adhesions, obstipation, insomnia, scar tissue, prolapse of ostomy, bulging around stoma, <(>&<)> intestinal stoma prolapse.Post-operative patient treatment included x-ray, skin stapler removal, drainage of wound, wound care, npo, iv fluids, iv pain medication, anti-nausea medication, iv antibiotics, contrast enema study, endoscopy, rigid sigmoidoscopy, incision <(>&<)> drainage of abscess, exploratory lap, lysis of adhesions, closure of cystotomy, resection of sigmoid anastomotic stricture <(>&<)> colorectal anastomosis, multiple sutures <(>&<)> staples removed, separation of anastomosis from bladder, repair of bladder using suture <(>&<)> staples, use of foley catheter, use of jp drains, transverse colostomy for decompression, colonoscopy, hospitalization, repair of enterotomy/serosal tears, cystoscopy insertion of bilateral ureteral stents, <(>&<)> multiple aborted colorectal anastomosis surgeries.
 
Additional Manufacturer Narrative
Additional info: a1, a2, a3a, a4, a5a, a5b, b2, b5, b6, b7, d10 (gia stapler, ligasure device, ti30 disposable stapler 2x, babcock clamps, 28 mm circular stapler with anvil), <(>&<)> h6 (patient codes, ime e2402: labs abnormal for hemoglobin; hematocrit; platelets; albumin; protein; creatinine; lithium; bun, lithium toxicity, severe anastomotic stricture, labs abnormal for folate, pneumoperitoneum, ileus, left basilar airspace disease, atelectasis) medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Additional info: medtronic conducted an investigation based upon all information received.The device was not returned, but photos were provided (&) evaluated.Visual inspection noted that there is a photo of an opening in what appears to be the stomach and there is tissue coming out of the opening.Based on the evidence available the reported conditions could not be confirmed.It was determined that the most likely cause of the reported condition could not be determined from the information available.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PREMIUM PLUS CEEA
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
US SURGICAL PUERTO RICO
201 sabanetas industrial park
ponce PR 00716 4401
Manufacturer (Section G)
US SURGICAL PUERTO RICO
201 sabanetas industrial park
ponce PR 00716 4401
Manufacturer Contact
justin ellis
8200 coral sea st ne
mounds view, MN 55112
7635265677
MDR Report Key17671812
Report Number2647580-2023-03751
Device Sequence Number6044892
Product Code GDW
UDI-Device Identifier10884523006612
UDI-Public10884523006612
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K001895
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number111989
Device Catalogue Number111989
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/21/2023
Supplement Date Received by Manufacturer04/22/2024
09/16/2024
Initial Report FDA Received Date09/01/2023
Supplement Report FDA Received Date05/03/2024
09/19/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11 COMMENT.
Outcome Attributed to Adverse Event Life Threatening; Required Intervention; Hospitalization;
Patient Age71 YR
Patient SexMale
Patient Weight79 KG
Patient EthnicityNon Hispanic
Patient RaceWhite